Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
ANTIEPILEPTIC DRUGS AS A CAUSE OF WORSENING SEIZURES
Autore:
PERUCCA E; GRAM L; AVANZINI G; DULAC O;
Indirizzi:
HOP ST VINCENT DE PAUL,82 AVE DENFERT ROCHEREAU F-75674 PARIS 14 FRANCE HOP ST VINCENT DE PAUL F-75674 PARIS 14 FRANCE UNIV PAVIA,CLIN PHARMACOL UNIT I-27100 PAVIA ITALY UNIV COPENHAGEN,NATL HOSP,DEPT NEUROL DK-1168 COPENHAGEN DENMARK C BESTA NEUROL HOSP,DIV NEUROPHYSIOL MILAN ITALY
Titolo Testata:
Epilepsia
fascicolo: 1, volume: 39, anno: 1998,
pagine: 5 - 17
SICI:
0013-9580(1998)39:1<5:ADAACO>2.0.ZU;2-0
Fonte:
ISI
Lingua:
ENG
Soggetto:
JUVENILE MYOCLONIC EPILEPSY; NONCONVULSIVE STATUS EPILEPTICUS; LENNOX-GASTAUT SYNDROME; COMPLEX PARTIAL STATUS; DOUBLE-BLIND; CARBAMAZEPINE OVERDOSE; NONEPILEPTIC MYOCLONUS; INTRINSIC OSCILLATION; ACUTE INTOXICATION; SODIUM VALPROATE;
Keywords:
ANTIEPILEPTIC DRUGS; ADVERSE DRUG REACTION; DRUG-INDUCED SEIZURES; EPILEPSY;
Tipo documento:
Review
Natura:
Periodico
Settore Disciplinare:
Science Citation Index Expanded
Citazioni:
155
Recensione:
Indirizzi per estratti:
Citazione:
E. Perucca et al., "ANTIEPILEPTIC DRUGS AS A CAUSE OF WORSENING SEIZURES", Epilepsia, 39(1), 1998, pp. 5-17

Abstract

Purpose: Although the paradoxical ability of antiepileptic drugs (AEDs) to increase seizure activity has been recognized for decades, the underlying mechanisms are poorly understood and few systematic studies have addressed this problem. This article is intended to provide a critical review of available literature on this topic. Methods: Information was collected by means of computerized literature searches, screening of journals and textbooks, and consultation with colleagues, Mechanisms which potentially might precipitate underlying drug-induced exacerbation of seizures were considered based on available pharmacologic and clinical knowledge. Results: The reviewed information suggests thata paradoxical increase in seizure frequency may occur as a result of at least two separate mechanisms. The first appears to involve a nonspecific manifestation of drug intoxication; seizure-worsening in this context is usually reversible by dosage reduction or elimination of unnecessary polypharmacy. Conversely, the other mechanism may involve a distinct adverse primary action of the drug in specific seizure types or in syndromic forms. Carabamazepine, in particular, has been reportedto precipitate or exacerbate a variety of seizures, most notably absence, atonic, or myoclonic seizures in patients with generalized epilepsies characterized by bursts of diffuse and bilaterally synchronous spike-and-wave EEG activity. Phenytoin and vigabatrin also have been implicated in worsening of seizures, particularly generalized seizures, whereas gabapentin has been associated repeatedly with precipitation ofmyoclonic jerks. Benzodiazepines occasionally have been reported to precipitate tonic seizures, especially when given intravenously to control other seizure types in patients with Lennox-Gastaut syndrome. Seizure deterioration has been reported also with other drugs; though in most cases evidence is still insufficient for meaningful conclusions tobe drawn. Conclusions: Drug-induced exacerbation of seizures is a serious and common clinical problem that is often unrecognized or overlooked by the treating physician. Its occurrence appears to be related tothree possible causes: an incorrect diagnosis of seizure type or syndromic form, lack of knowledge about certain drugs that are contraindicated in specific types of epilepsies, or to prescription of excessive drug dosages and drug combinations. Further studies are required to evaluate the prevalence of this phenomenon of drug-induced exacerbation of seizures, to investigate its mechanisms in greater detail and to characterize additional prognostic factors that may be used for early identification of patients at risk.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 25/11/20 alle ore 18:41:16